Scaling invariance for the escape of particles from a periodically corrugated waveguide

Edson D. Leonel, Diogo R. da Costa, Carl P. Dettmann

Research output: Contribution to journalArticle (Academic Journal)

9 Citations (Scopus)

Abstract

The escape dynamics of a classical light ray inside a corrugated waveguide is characterised by the use of scaling arguments. The model is described via a two-dimensional nonlinear and area preserving mapping. The phase space of the mapping contains a set of periodic islands surrounded by a large chaotic sea that is confined by a set of invariant tori. When a hole is introduced in the chaotic sea, letting the ray escape, the histogram of frequency of the number of escaping particles exhibits rapid growth, reaching a maximum value at n(p) and later decaying asymptotically to zero. The behaviour of the histogram of escape frequency is characterised using scaling arguments. The scaling formalism is widely applicable to critical phenomena and useful in characterisation of phase transitions, including transitions from limited to unlimited energy growth in two-dimensional time varying billiard problems. (C) 2011 Elsevier B.V. All rights reserved.

Original languageEnglish
Pages (from-to)421-425
Number of pages5
JournalPhysics Letters A
Volume376
Issue number4
DOIs
Publication statusPublished - 9 Jan 2012

Cite this